North Carolina, 2025Rip Currents in North Carolina, August 18 to 23, 2025
August 18 to 23, 2025 · NWS ILM · 4 events in 2 counties and zones
Powerful swells from distant Hurricane Erin led to numerous strong rip currents and high surf across southeast NC beaches. Local beach safety agencies made many rip currents rescues over several days.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Powerful swells from distant Hurricane Erin led to numerous strong rip currents and high surf across southeast NC beaches. Local beach safety agencies made many rip currents rescues over several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 18, 5:39 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 5:39 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
639 AM EDT Mon Aug 18 2025
.SYNOPSIS...
A weak backdoor front will settle southward this afternoon, with
another expected to slide southward on Tuesday and stall near
the coast or just offshore. Erin is expected to remain far
enough offshore to keep substantial wind and rain impacts away,
but will bring dangerous surf to the beaches for much of the
work week. Rain chances increase over the weekend as a cold
front stalls south of the area and moisture increases.
&&
.NEAR TERM /THROUGH TONIGHT/...
Water vapor satellite and RAP mesoanalysis indicate a localized
area of PW values in excess of two inches near the Delmarva as
of 06Z. This area of moisture will shift southward today as an
upper level ridge centered over the south-central US extends
eastward over the southern Appalachians. Meanwhile, high
pressure over the northeastern US will build eastward, sending a
weak backdoor cold front southward across the Carolinas this
afternoon. The combination of a weak cold front and increased
moisture aloft will likely produce scattered afternoon showers
and thunderstorms. HREF guidance highlights the area between the
coast and I-95 corridor as having the best chance of seeing
rain.
Despite the cold front and additional moisture, theta-E convergence
is surprisingly limited this afternoon. PoPs remain around 30%, but
this could see a gradual trend upward. Given the available surface-
based instability, outflows from larger storms could enhance
coverage. Afternoon highs will be a touch warmer than yesterday with
most areas into the low and mid 90s. Coupled with humidity, expect
heat indices in excess of 100 degrees.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Surface high pressure passing well to the north across Quebec will
send a backdoor front southward on Tuesday, although this should
hang up near the coast as the influences of Erin begin to reach the
area with steady northeast winds commencing. The latest guidance
suggests at least isolated showers should manage to develop due to
the front along with weak vorticity impulses aloft passing through.
Thus, PoPs are held around 20-40% during the afternoon (highest
east), but many areas should end up staying dry. The arrival of the
backdoor front brings enhanced low-level moisture, which should
result in more clouds than sun (especially with westward extent),
although breaks should manage to develop in the afternoon,
supporting highs in the upper 80s to around 90F, warmest east.
Any showers should gradually dissipate during the evening, leaving a
mostly dry overnight period, although convection over the warm ocean
may scrape the coastal areas at times. Expect lows in the low-mid
70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As a shortwave trough digs southeastward from Ontario on Wednesday,
another surface cold front will drop southward. The shortwave's
timing and exactly when it causes Erin to obtain a due north heading
will determine how close she gets to the coast, but the guidance
remains steadfast on keeping her far enough away to avoid much
rain, if any. Some light rain may push into the coastal areas
on Wednesday as PVA attendant to the shortwave combines with
low-level convergence associated with the southward-advancing
front. Ultimately, significant beach impacts due to high surf,
strong north-to-south longshore currents, and strong rip
currents remain the predominant anticipated impacts. Breezy
northeast winds on Tuesday night will back to northerly on
Wednesday, then north-northwesterly over Wednesday night into
Thursday, with speeds decreasing through the day. As Erin pulls
away, NVA, subsidence, and backing winds should keep the area
dry from Wednesday night through Thursday night.
The aforementioned cold front should be well-south of the
area on Friday, stalling near the Florida/Georgia border, with
northeast winds taking back over as high pressure north of the area
shifts eastward. Guidance appears to be coming in better agreement
that mid-upper ridging will grace the area from Friday into early
Saturday, supporting continued dry weather for most of the area,
although our far southern and western areas may see shower activity
from the Piedmont shifting in late in the day on Friday before
dissipating.
Confidence becomes low over the weekend as the evolution of a
significant longwave trough moving across Canada will have
implications on how unsettled the weather may become over the
weekend. This trough should send a cold front through from the
northwest (which hasn't happened in a long while), and showers and
thunderstorms should accompany this frontal passage depending on its
timing.
High temperatures are expected to hold near-normal (upper 80s to
around 90F) ahead of Erin before trending slightly below normal (mid-
80s) over the weekend as increasing cloud/precip coverage should
keep the sun at bay. Lows will depend on how dew points evolve, but
low-mid 70s are generally expected each night.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
High confidence in VFR through midday. Showers and storms
develop this afternoon ahead of a backdoor cold front. PoPs have
increased with the latest forecast update which required a
TEMPO for LBT (where the highest confidence exists) and the
introduction of a PROB30 at ILM. Coastal areas should remain dry
in general, but a stray shower is possible along the sea
breeze.
Forecast confidence is low, but patchy fog and low stratus
may impact terminals late tonight as winds turn NE.
Extended Outlook... Expect dry high pressure and subsidence on
the west side of Hurricane Erin through Thursday. Gusty winds
will be possible between high pressure to the north and Erin to
the east. A cold front will approach the area later this week
with cooler temperatures and increased rain chances.
&&
.MARINE...
Through Tonight... Light winds are expected today ahead of a
backdoor cold front later this afternoon. The exception to these
light winds will exist near the coastline where an afternoon sea
breeze produces onshore flow around 10-15 knots. Northeast flow
develops behind the front overnight. NE flow will be with us for
quite some time while Hurricane Erin drifts northward between
Bermuda and the US East Coast through the remainder of the week.
Tuesday through Saturday... Hurricane Erin will influence the winds
from Tuesday through Thursday with northeast winds on Tuesday
backing to northerly on Wednesday, then slightly west of north on
Thursday. SCA-level winds are becoming more likely during Erin's
closest approach on Wednesday, as her track continues to nudge
westward. Wave heights are expected to be actively rising above the
SCA threshold of 6 feet on Tuesday and peak late on Wednesday during
the closest pass of Erin, with heights of 6-10 ft in the SC coastal
waters and 8-14 ft seas near and north of Cape Fear. The primary
southeasterly swells related to Erin are expected feature a period
of 15-16 seconds. Northeasterly wind waves on Tuesday become more of
a secondary swell over Tuesday night into Wednesday with a period
around 6-7 seconds as winds back to northerly locally while a long
fetch of northeast winds on the northwest periphery of Erin develop
these swells. 6 ft seas should exit the waters by late Thursday
night as Erin accelerates away to the northeast.
Behind Erin, high pressure north of the area will influence the
weather, with northeast winds on Friday becoming easterly to
southeasterly over the weekend. Wave height should subside into the
2-4 ft range by late Friday and continue to gradually subside over
the weekend.
&&
.TIDES/COASTAL FLOODING...
Through midweek, minor coastal flooding is expected along the
Lower Cape Fear River during the late afternoon and evening high
tide cycles, basically within a 3 hour window centered on high
tide.
Runup from large waves associated with Hurricane Erin, could
result in minor coastal flooding, beach erosion and minor ocean
overwash across vulnerable coastal locations such as areas
without a protective dune line.
RIP CURRENTS: A high risk of rip currents is expected from
Monday into Friday as large swells from Hurricane Erin impact
the coast.
HIGH SURF: Rough surf with 6+ foot breaking wave heights is also
expected as early as Monday night north of Cape Fear and Tuesday
through Thursday for much of the SE NC and NE SC coast, especially
for east-facing beaches.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Surf Advisory from 5 AM Tuesday to 11 PM EDT Thursday for
NCZ106-108.
Coastal Flood Advisory from 4 PM this afternoon to 8 PM EDT
this evening for NCZ107.
SC...None.
MARINE...Small Craft Advisory from 11 PM this evening to 8 PM EDT
Thursday for AMZ250-252.
Small Craft Advisory from 4 AM Tuesday to 5 PM EDT Thursday
for AMZ254-256.
&&
SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...21
MARINE...21/ABW
TIDES/COASTAL FLOODING...ILMHazardous weather outlook, Aug 18, 2:59 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wilmington NC
359 AM EDT Mon Aug 18 2025
NCZ110-190800-
Coastal Brunswick-
359 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Long period swells from Hurricane Erin will produce strong rip
currents from Monday night through Friday.
Breaking waves of 6 feet or greater are possible at the beaches
beginning Tuesday evening and continuing into Thursday morning.
Minor coastal flooding is possible mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ054-056-190800-
Coastal Horry-Coastal Georgetown-
359 AM EDT Mon Aug 18 2025
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Long period swells from Hurricane Erin will produce strong rip
currents from Monday night through Friday.
Breaking waves of 6 feet or greater are likely from late Tuesday
afternoon through Thursday morning. A High Surf Advisory will likely
be needed.
Minor coastal flooding is possible mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ107-190800-
Inland New Hanover-
359 AM EDT Mon Aug 18 2025
...COASTAL FLOOD ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 PM
EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Minor coastal flooding is likely along the lower Cape Fear River
from Wilmington southward during the late afternoon/early evening
high tide cycles through at least mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ250-252-190800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
359 AM EDT Mon Aug 18 2025
...SMALL CRAFT ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Long period swells from Hurricane Erin are expected to continue
through Friday. Swells will produce hazardous boating conditions
across shallow bathymetry waters such as Frying Pan Shoals, the
mouths of Winyah Bay and the Cape Fear River, as well as area inlets
to and from the Atlantic.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
AMZ254-256-190800-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
359 AM EDT Mon Aug 18 2025
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TUESDAY TO 5 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for the adjacent Coastal Waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
Long period swells from Hurricane Erin are expected to continue
through Friday. Swells will produce hazardous boating conditions
across shallow bathymetry waters such as Frying Pan Shoals, the
mouths of Winyah Bay and the Cape Fear River, as well as area inlets
to and from the Atlantic.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-190800-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
359 AM EDT Mon Aug 18 2025
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-190800-
Coastal Pender-Coastal New Hanover-
359 AM EDT Mon Aug 18 2025
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT FROM 5 AM TUESDAY TO 11 PM EDT
THURSDAY...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
High Surf Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Surf Advisory.
Long period swells from Hurricane Erin will produce strong rip
currents from Monday night through Friday.
Minor coastal flooding is possible mid week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ABW
Rip Current, Coastal New Hanover
- When
- August 18, 9:00 AM EST to 5:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue conducted 60 to 70 rip current rescues.
Rip Current, Coastal Pender
- When
- August 18, 9:00 AM EST to 5:00 PM EST
- Where
- Coastal Pender forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.515, -77.889 (the zone’s center; the record gives no point)
Surf City Fire Department reported 15 rip current rescues.
Rip Current, Coastal New Hanover
- When
- August 19, 9:00 AM EST to 5:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue reported 18 rip current rescues.
Rip Current, Coastal New Hanover
- When
- August 23, 9:00 AM EST to 5:00 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue reported 10 rip current rescues.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Illinois, August 18 to 19, 2025$8.8 million · 56 kt wind · 24 events
- Flash Flood and Flood in Indiana, August 18 to 19, 2025$4.0 million · 2 events
- Damaging Winds in Oklahoma, August 18, 2025$75,000 · 70 kt wind · 4 events
- Damaging Winds in Kansas, August 18, 2025$46,000 · 87 kt wind · 5 events
- Flash Flood and Flood in Wisconsin, August 18, 2025$52,000 · 2 events
- Flash Flood and Lightning Strike in Florida, August 18, 20251 injured · $35,000 · 2 events
- Damaging Wind in Texas, August 18, 2025$25,000 · 87 kt wind · 1 event
- Flash Flooding in Iowa, August 18, 2025$20,000 · 4 events
- Damaging Winds in Mississippi, August 18 to 20, 202565 kt wind · 15 events
- Damaging Winds in Illinois, August 18, 202561 kt wind · 11 events
- Damaging Winds in Missouri, August 18, 2025$13,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Virginia, August 18 to 20, 20258 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277333, 1277334, 1277335, 1277336.